Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 17, NWS Des Moines, IA

November 28, 20106 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 28, 2010, 10:16 AM CST for 6 counties in Iowa. It took effect at Nov 28, 2010, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2010, 10:16 AM CST (16:16 UTC)
In effect from
Nov 28, 2010, 11:00 AM CST
Expired
Nov 28, 2010, 6:00 PM CST
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS73 KDMX 281616
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CST SUN NOV 28 2010

...BREEZY CONDITIONS EXPECTED MIDDAY INTO LATE AFTERNOON TODAY...

.STRONG WINDS ABOVE THE SURFACE...IN ADVANCE OF AN APPROACHING
STORM SYSTEM WILL MAKE IT DOWN TO THE SURFACE ACROSS PORTIONS OF
SOUTHWEST IOWA TODAY. SUSTAINED WINDS AS HIGH AS 30 MPH...WITH
GUSTS AS HIGH AS 40 MPH ARE EXPECTED FROM MIDDAY INTO LATE
AFTERNOON TODAY. THE STRONGEST WINDS ARE EXPECTED WEST OF A LINE
THROUGH CARROLL AND CRESTON.

IAZ044-045-057-070-081-092-290000-
/O.NEW.KDMX.WI.Y.0017.101128T1700Z-101129T0000Z/
CRAWFORD-CARROLL-AUDUBON-CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
1016 AM CST SUN NOV 28 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING: WINDS WILL INCREASE THIS MORNING...REACHING ADVISORY
  CRITERIA BY EARLY AFTERNOON. WINDS WILL DIMINISH TO BELOW
  ADVISORY CRITERIA BY EARLY THIS EVENING.

* WINDS: SOUTHEAST TO SOUTH WINDS OF 25 TO 35 MPH...WITH GUSTS TO
  AROUND 40 MPH ARE EXPECTED.

* IMPACTS: WINDS THIS STRONG MAY MAKE OUTDOOR ACTIVITIES SUCH AS
  BURNING OF LEAVES...YARD WASTE OR OTHER MATERIALS HAZARDOUS. IN
  ADDITION...THE WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY
  HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ZOGG
3 follow-up statements
999 
WWUS73 KDMX 282027
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CST SUN NOV 28 2010

...BREEZY CONDITIONS EXPECTED MIDDAY INTO LATE AFTERNOON TODAY...

.STRONG WINDS ABOVE THE SURFACE...IN ADVANCE OF AN APPROACHING
STORM SYSTEM WILL MAKE IT DOWN TO THE SURFACE ACROSS PORTIONS OF
SOUTHWEST IOWA THIS AFTERNOON. SUSTAINED WINDS OF 30 TO 40
MPH...WITH GUSTS OF 40 TO 50 MPH ARE EXPECTED FROM THROUGH LATE
AFTERNOON TODAY. THE STRONGEST WINDS ARE EXPECTED WEST OF A LINE
THROUGH CARROLL AND CRESTON.

IAZ044-045-057-070-081-092-290000-
/O.CON.KDMX.WI.Y.0017.000000T0000Z-101129T0000Z/
CRAWFORD-CARROLL-AUDUBON-CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
227 PM CST SUN NOV 28 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS: SOUTHEAST TO SOUTH WINDS OF 30 TO 40 MPH...WITH GUSTS OF
  40 TO 50 MPH ARE EXPECTED.

* IMPACTS: WINDS THIS STRONG MAY MAKE OUTDOOR ACTIVITIES SUCH AS
  BURNING OF LEAVES...YARD WASTE OR OTHER MATERIALS VERY
  HAZARDOUS. IN ADDITION...THE WINDS MAY MAKE DRIVING DIFFICULT...
  ESPECIALLY HIGH PROFILE VEHICLES. THE WIND MAY ALSO MOVE
  UNSECURED LOOSE OR LIGHT WEIGHT OUTDOOR OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ZOGG
170 
WWUS73 KDMX 282132
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CST SUN NOV 28 2010

...BREEZY CONDITIONS EXPECTED THROUGH LATE AFTERNOON TODAY...

.STRONG WINDS ABOVE THE SURFACE...IN ADVANCE OF AN APPROACHING
STORM SYSTEM WILL MAKE IT DOWN TO THE SURFACE ACROSS PORTIONS OF
SOUTHWEST IOWA. SUSTAINED WINDS OF 30 TO 40 MPH...WITH GUSTS OF 40
TO 50 MPH ARE EXPECTED FROM THROUGH LATE AFTERNOON TODAY. THE
STRONGEST WINDS ARE EXPECTED WEST OF A LINE THROUGH CARROLL AND
CRESTON.

IAZ044-045-057-070-081-092-290000-
/O.CON.KDMX.WI.Y.0017.000000T0000Z-101129T0000Z/
CRAWFORD-CARROLL-AUDUBON-CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
332 PM CST SUN NOV 28 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS: SOUTHEAST TO SOUTH WINDS OF 30 TO 40 MPH...WITH GUSTS OF
  40 TO 50 MPH ARE EXPECTED.

* IMPACTS: WINDS THIS STRONG MAY MAKE OUTDOOR ACTIVITIES SUCH AS 
  BURNING OF LEAVES...YARD WASTE OR OTHER MATERIALS VERY 
  HAZARDOUS. IN ADDITION...THE WINDS MAY MAKE DRIVING 
  DIFFICULT... ESPECIALLY HIGH PROFILE VEHICLES. THE WIND MAY 
  ALSO MOVE UNSECURED LOOSE OR LIGHT WEIGHT OUTDOOR OBJECTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ZOGG
237 
WWUS73 KDMX 282359
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CST SUN NOV 28 2010


IAZ044-045-057-070-081-092-290100-
/O.EXP.KDMX.WI.Y.0017.000000T0000Z-101129T0000Z/
CRAWFORD-CARROLL-AUDUBON-CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
559 PM CST SUN NOV 28 2010

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

WINDS ACROSS SOUTHWESTERN IOWA ARE STILL AT 20 MPH GUSTING TO 30
MPH IN SOME AREAS AND SHOULD CONTINUE TO SLOWLY WEAKEN.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 28, 5:33 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Nov 28, 5:33 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CST SUN NOV 28 2010

.SHORT TERM /TODAY/...
GRAD TIGHTENING ACRS THE CWA TDA AS LO PRE INTENSIFIES OVER THE ERN
SLOPES. H8 WINDS PICK UP TO 50+ KTS THIS AFTN AND SOME OF THIS WILL
MIX DOWN. SIG INVERSION REMAINS IN PLACE...SO DON'T XPCT TO SEE REAL
DEEP MIXING. FOR THAT REASON...FEEL WINDS WILL REMAIN BLO WIND ADVY
CRITERIA WITH GUSTS APPROACHING 35 KTS OVR THE WRN HLF OF THE STATE
THIS AFTN AND SUSTAINED WINDS AROUND 20 KTS OR SO. ONLY CLOUDS THRU
THE DAY TDA WILL BE HI LVL AND DON'T EXPECT THAT TO HINDER TEMPS
MUCH. WENT A FEW DEG ABV MOS FOR MAX TEMPS.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
PRIMARY FORECAST CONCERN REMAINS THE STORM SYSTEM APPROACHING THE
AREA LATER TODAY. LITTLE HAS CHANGED IN FORECAST THINKING WITH THIS
SYSTEM AS A LARGE WESTERN U.S. TROUGH MOVES INTO THE MIDWEST AND
SEVERAL SHORTWAVES ROUND ITS BASE BEFORE THE TROUGH MOVES OFF TO THE
EAST ON WEDNESDAY. THE INITIAL SHORTWAVE WILL APPROACH FROM THE
SOUTHWEST TONIGHT...WITH AN ATTENDANT SURFACE LOW MOVING OVER THE
NORTHWESTERN HALF OF IOWA ON MONDAY. AHEAD OF THE LOW EXPECT BRISK
SOUTHERLY FLOW TO CONTINUE OVERNIGHT...WITH LOW-LEVEL LIFT LEADING
TO INCREASING MOISTURE ADVECTION AND THE DEVELOPMENT OF LOW CLOUDS
AND DRIZZLE AFTER MIDNIGHT. FORECAST SOUNDINGS INDICATE THAT THE
CLOUD/MOISTURE LAYER WILL BE QUITE SHALLOW THUS ACCUMULATING PRECIP
WILL BE HARD TO COME BY THROUGH 12Z. ALSO BELIEVE MOS IS QUITE LOW
ON MIN TEMPS FOR TONIGHT GIVEN STIFF SOUTHERLY BREEZES AND EXPECTED
DEGREE OF CLOUD COVER LATE...AND HAVE CONTINUED TO FORECAST MINS
SEVERAL DEGREES ABOVE GUIDANCE ACROSS THE BOARD WHICH ALSO PRECLUDE
FZDZ OVERNIGHT. MODEL CONSENSUS HAS INCREASED IN SOLUTION OF A DRY
SLOT MOVING IN FROM THE SOUTHWEST ON MONDAY CONCURRENT WITH THE
SURFACE LOW. EXPECT LIGHT RAIN/DRIZZLE ACROSS OUR EASTERN COUNTIES
AHEAD OF THE DRY SLOW...AND POSSIBLY IN OUR NORTHWEST DURING THE
AFTERNOON ON THE BACKSIDE OF THE LOW. THINGS GET SLIGHTLY MORE
INTERESTING MONDAY NIGHT AS THE COLD FRONT TRAILING FROM THE LOW
SWEEPS ACROSS THE AREA DURING THE EVENING USHERING IN MUCH COLDER
AIR...BUT DEEP MOISTURE LAGS BEHIND THE BOUNDARY PROVIDING A FEW
HOURS /AT ANY GIVEN LOCATION/ OF FZDZ OR LIGHT FZRA GIVEN THE LACK
OF ICE INTRODUCTION APPARENT IN FORECAST SOUNDINGS. IT IS DIFFICULT
TO PIN DOWN HOW LONG THE DURATION OF SUCH FREEZING PRECIP WILL
PERSIST AT A GIVEN POINT AS IT WILL ONLY OCCUR BETWEEN THE TIME
SURFACE TEMPS DROP BELOW FREEZING AND THE TIME MOISTURE DEPTH
INCREASES TO THE POINT THAT ICE CRYSTALS ARE INTRODUCED INTO THE
CLOUD LAYER. FORTUNATELY QPFS DURING THIS WINDOW OF ICING
OPPORTUNITY ARE LIGHT...AND ICE ACCUMULATIONS ARE EXPECTED TO BE
ONLY A FEW HUNDREDTHS OF AN INCH AT BEST. LIKEWISE ONCE PRECIP
SWITCHES TO SNOW QPFS REMAIN FAIRLY LIGHT...WITH PERHAPS HALF AN
INCH TO AN INCH OF SNOW EXPECTED ACROSS OUR NORTHWESTERN COUNTIES.

TUESDAY WILL BE QUITE COLD AND BLUSTERY AS ANOTHER SHORTWAVE ROUNDS
THE BASE OF THE TROUGH AND CAA REMAINS QUITE STRONG. THEREAFTER THE
TROUGH KICKS EASTWARD AND WE ENTER MORE ZONAL FLOW ALOFT FOR THE
REMAINDER OF THE WEEK. WITHIN THIS FLOW MODELS ARE INDICATING A
SHORTWAVE MOVING OVERHEAD WEDNESDAY NIGHT...BUT MOISTURE IS VERLY
LIMITED AND NO PRECIP IS EXPECTED. ANOTHER SLIGHTLY STRONGER WAVE IS
PROGGED TO MOVE ACROSS THE MIDWEST LATE FRIDAY OR SATURDAY...BUT
LONG RANGE MODELS CONTINUE TO TRY TO TREND A BIT FURTHER NORTHWARD
WITH THIS SYSTEM AND SIGNIFICANT PRECIP IS NOT ANTICIPATED AT THIS
TIME. WE WILL CONTINUE TO MONITOR THE SITUATION THROUGH THIS WEEK.

&&

.AVIATION...
28/12Z...STRENGTHENING GRAD OVR TAF SITES TDA AS LO PRES DVLPS TO
THE W.  LLWS OVR THE WRN HLF WHERE WINDS HAVEN'T INCREASED YET.
LLWS WILL BREAK DOWN BY LATE MRNG AS SFC WINDS INC TO 20-30KTS ACRS
THE STATE.  OTRW VRR CONDS TDA INTO THIS EVE.  WINDS WILL DIMINISH
TNGT...BUT REMAIN STEADY AROUND 15 KTS.  MVFR CIGS WILL OVERSPREAD
THE STATE AFT 06Z AND AFFECT ALL TAF SITES BFR 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS NOV 10
LONG TERM...LEE
AVIATION...MS NOV 10
Hazardous weather outlook, Nov 28, 5:19 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CST SUN NOV 28 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-291200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
519 AM CST SUN NOV 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHEAST WINDS WILL REACH SPEEDS OF 15 TO 30 MPH THIS
AFTERNOON WITH GUSTS FROM 30 TO 40 MPH. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM SYSTEM WILL PROVIDE CHANCES FOR LIGHT FREEZING
RAIN OR FREEZING DRIZZLE AT TIMES FROM LATE MONDAY AFTERNOON INTO
MONDAY NIGHT BEFORE PRECIPITATION CHANGES OVER TO LIGHT SNOW. ANY
ICE OR SNOW ACCUMULATIONS ARE EXPECTED TO BE VERY LIGHT. IN
ADDITION...NORTHWESTERLY WINDS WILL INCREASE BEHIND THIS SYSTEM
REACHING SPEEDS OF 20 TO 30 MPH WITH GUSTS FROM 30 TO 40 MPH LATE
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.